Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 78, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2004, 10:05 PM EDT for Fayette County, Woodford County, Kentucky. It was in force for 55 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 10:05 PM EDT (02:05 UTC)
- Expired
- May 27, 2004, 11:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Fayette County, KY, Woodford County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 10:12 PM EDT | TSTM WND GST 55 | 7 E Versailles, KY | AT LEAST 50 MPH WIND GUSTS NEAR BLUEGRASS AIRPORT. |
| May 27, 10:12 PM EDT | TSTM WND GST 55 | 7 E Versailles, KY | AT LEAST 50 MPH WIND GUSTS NEAR BLUEGRASS AIRPORT. |
| May 27, 10:15 PM EDT | TSTM WND DMG | Versailles, KY | NUMEROUS TREES DOWN AND POWER LINES. |
| May 27, 10:15 PM EDT | TSTM WND DMG | Versailles, KY | NUMEROUS TREES DOWN AND POWER LINES. |
| May 27, 10:30 PM EDT | TSTM WND DMG | Lexington, KY | ROOFING MATERIAL ON PARTS OF CITATION ROAD NEAR I-75 EXIT 115. |
| May 27, 10:30 PM EDT | TSTM WND DMG | Lexington, KY | ROOFING MATERIAL ON PARTS OF CITATION ROAD NEAR I-75 EXIT 115. |
| May 27, 10:30 PM EDT | TSTM WND DMG | Lexington, KY | TREE LIMBS DOWN ON I-75 NEAR MILE MAKER 115 |
| May 27, 10:30 PM EDT | TSTM WND DMG | Lexington, KY | TREE LIMBS DOWN ON I-75 NEAR MILE MAKER 115 |
| May 27, 10:30 PM EDT | TSTM WND DMG | Lexington, KY | NUMEROUS TREES DOWN AND POWER LINES DOWN ACROSS THE ENTIRE COUNTY. |
| May 27, 10:30 PM EDT | TSTM WND DMG | Lexington, KY | NUMEROUS TREES DOWN AND POWER LINES DOWN ACROSS THE ENTIRE COUNTY. |
| May 27, 10:30 PM EDT | TORNADO | Lexington, KY | POSSIBLE TORNADO TOUCHDOWN ON THE WEST SIDE OF LEXINGTON.VERNDALE ROAD NUMEROUS HOUSES DAMAGED OR DESTROYED. |
| May 27, 10:30 PM EDT | TORNADO | Lexington, KY | POSSIBLE TORNADO TOUCHDOWN ON THE WEST SIDE OF LEXINGTON.VERNDALE ROAD NUMEROUS HOUSES DAMAGED OR DESTROYED. |
| May 27, 10:30 PM EDT | TORNADO | Lexington, KY | POSSIBLE TORNADO TOUCHDOWN AT LEESTOWN ROAD AND NEW CIRCLE AND VERSAILES ROAD AT NEW CIRCLE. REPORTS OF DAMAGE TO TREES AND HOMES. |
| May 27, 10:30 PM EDT | TORNADO | Lexington, KY | POSSIBLE TORNADO TOUCHDOWN AT LEESTOWN ROAD AND NEW CIRCLE AND VERSAILES ROAD AT NEW CIRCLE. REPORTS OF DAMAGE TO TREES AND HOMES. |
| May 27, 10:35 PM EDT | TSTM WND DMG | Versailles, KY | NUMEROUS TREES DOWN AND POWER LINES. |
| May 27, 10:35 PM EDT | TSTM WND DMG | Versailles, KY | NUMEROUS TREES DOWN AND POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 7:55 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
018
WUUS53 KLMK 280205
SVRLMK
KYC067-239-280300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1005 PM EDT THU MAY 27 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF LEXINGTON
WOODFORD COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 1100 PM EDT
* AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MIDWAY...OR ABOUT 16 MILES WEST OF
LEXINGTON...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEXINGTON AROUND 1045 PM EDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.
2 AREAS OF STORMS ARE EXPECTED TO CONVERGE IN WESTERN FAYETTE COUNTY
ENHANCING THE SEVERE WIND THREAT THROUGH 1030 PM EDT.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
LAT...LON 3820 8474 3814 8485 3800 8486 3795 8441
3818 8438 3813 8464
$$
JBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:40 PM EDT, 6 hours 25 minutes earlier.
Area forecast discussion, May 27, 3:40 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 340 PM EDT THU MAY 27 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY) MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS 6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT. EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT THROUGH 4 AM FRIDAY MORNING. FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM NORTH TO SOUTH. WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST. BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD. USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL TEMPERATURES. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING. KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING. && SCHOLZ/PYE
Hazardous weather outlook, May 27, 5:30 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 530 PM EDT THU MAY 27 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-280900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 530 PM EDT (430 PM CDT) THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN KENTUCKY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS BLOCKING ROADWAYS.
In the hours before
Local storm report, May 27, 9:27 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
927 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO LIVONIA 38.56N 86.28W
05/27/2004 WASHINGTON IN LAW ENFORCEMENT
LIKELY TORNADO DAMAGE IN AREA.
0735 PM TORNADO ROSEBUD 38.53N 86.22W
05/27/2004 WASHINGTON IN LAW ENFORCEMENT
LIKELY TORNADO DAMAGE IN AREA.
0855 PM FLASH FLOOD SALEM 38.60N 86.10W
05/27/2004 WASHINGTON IN LAW ENFORCEMENT
NUMEROUS ROADS FLOODED WITH WATER, PEOPLE BEING EVACUATED
FROM HOMES DUE TO FLOOD WATERS
&&
XXVLocal storm report, May 27, 9:31 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
931 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0917 PM FLASH FLOOD GOSHEN 38.41N 85.59W
05/27/2004 OLDHAM KY TRAINED SPOTTER
NUMEROUS ROADS FLOODED AND ARE NOT PASSABLE.
&&
SZAPPANOSLocal storm report, May 27, 9:32 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
932 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0917 PM FLASH FLOOD PROSPECT 38.35N 85.61W
05/27/2004 JEFFERSON KY TRAINED SPOTTER
NUMEROUS ROADS FLOODED AND ARE NOT PASSABLE.
&&
SZAPPANOSLocal storm report, May 27, 9:40 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
940 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0939 PM TORNADO 6 NW GEORGETOWN 38.27N 84.63W
05/27/2004 SCOTT KY EMERGENCY MNGR
POSSIBLE TORNADO TOUCHDOWN IN MALLARD POINT.
&&
SZAPPANOSLocal storm report, May 27, 9:41 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
941 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND DMG LOUISVILLE 38.22N 85.74W
05/27/2004 JEFFERSON KY LAW ENFORCEMENT
REPORTS OF NUMEROUS TREES AND POWERLINES DOWN ACROSS THE
LOUISVILLE METRO AREA.
&&
XXVLocal storm report, May 27, 9:44 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
944 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG CHESTNUT GROVE 38.30N 85.27W
05/27/2004 SHELBY KY LAW ENFORCEMENT
NUMEROUS TREES DOWN IN THE AREA.
&&
XXVThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:07 PM EDT | Tornado Warning | LMK | Oldham | 38 min |
| May 27, 8:39 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 51 min |
| May 27, 8:50 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 40 min |
| May 27, 8:53 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 37 min |
| May 27, 8:54 PM EDT | Tornado Warning | LMK | Henry | 36 min |
| May 27, 8:58 PM EDT | Tornado Warning | LMK | Henry | 32 min |
| May 27, 9:01 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 44 min |
| May 27, 9:05 PM EDT | Flash Flood Warning | LMK | Henry, Oldham | 115 min |
| May 27, 9:18 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Spencer | 57 min |
| May 27, 9:33 PM EDT | Severe Thunderstorm Warning | LMK | Franklin, Shelby | 42 min |
| May 27, 9:36 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 39 min |
| May 27, 9:38 PM EDT | Tornado Warning | LMK | Scott | 37 min |
| May 27, 9:40 PM EDT | Severe Thunderstorm Warning | LMK | Hardin | 50 min |
| May 27, 10:13 PM EDT | Flash Flood Warning | LMK | Bullitt, Jefferson | 3 hr |
| May 27, 10:13 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison | 47 min |
| May 27, 10:26 PM EDT | Tornado Warning | LMK | Fayette | 34 min |
| May 27, 10:33 PM EDT | Severe Thunderstorm Warning | LMK | Clark | 47 min |
| May 27, 10:47 PM EDT | Severe Thunderstorm Warning | LMK | Garrard, Jessamine | 43 min |
| May 27, 10:53 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 52 min |
| May 27, 11:46 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 29 min |
| May 28, 12:00 AM EDT | Severe Thunderstorm Warning | LMK | Hancock, Ohio | 45 min |
| May 28, 12:11 AM EDT | Tornado Warning | LMK | Meade | 34 min |
| May 28, 12:16 AM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 44 min |
| May 28, 12:22 AM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 23 min |
| May 28, 12:22 AM EDT | Tornado Warning | LMK | Bullitt | 53 min |
| May 28, 12:26 AM EDT | Severe Thunderstorm Warning | LMK | Grayson | 34 min |
| May 28, 12:41 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 34 min |
| May 28, 12:48 AM EDT | Severe Thunderstorm Warning | LMK | Nelson | 42 min |
| May 28, 12:54 AM EDT | Flash Flood Warning | LMK | Bullitt | 2 hr |
| May 28, 2:02 AM EDT | Severe Thunderstorm Warning | LMK | Casey | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.